Start Submission

Reading: Drug reaction with eosinophilia and systemic symptoms (dress) syndrome associated with sulfa...

Download

A- A+
Alt. Display

Case Reports

Drug reaction with eosinophilia and systemic symptoms (dress) syndrome associated with sulfasalazine without eosinophilia

Authors:

K. S. Hettiarachchi,

Colombo SouthTeaching Hospital, Kalubowila, LK
X close

M. M. Ranasinghe,

Colombo SouthTeaching Hospital, Kalubowila, LK
X close

S. Pirasath ,

Colombo SouthTeaching Hospital, Kalubowila, LK
X close

A. G. H. Sugathapala

Colombo SouthTeaching Hospital, Kalubowila, LK
X close

Abstract

A 28-year-old previously healthy woman presented with fever and constitutional symptoms for one week duration. Prior to the hospital admission, she had been treated for an inflammatory arthritis with sulfasalazine for three months duration. On examination, she had a generalized maculopapular rash mainly on extremities with bilateral posterior cervical lymphadenopathy and mild hepatomegaly. Her full blood count showed leukocytosis without eosinophilia and her liver transaminases were elevated. An ultra sound scan of the abdomen showed hepatosplenomegaly, mild free fluid and a small right sided pleural effusion. She was treated with intravenous steroids. Her liver enzymes   gradually decreased to normal and she subsequently improved with therapy. According to the diagnostic criteria for drug-induced hypersensitivity syndrome (DIHS) established by a Japanese consensus group, she fulfilled the first 6 criteria without eosinophilia. Therefore, this case is an atypical presentation of DRESS syndrome. There are a limited number of case reports on DRESS syndrome without eosinophilia in the literature.  To our best knowledge, this is the first case report on sulfasalazine induced DRESS syndrome without eosinophilia in Sri Lanka.
How to Cite: Hettiarachchi, K.S., Ranasinghe, M.M., Pirasath, S. and Sugathapala, A.G.H., 2019. Drug reaction with eosinophilia and systemic symptoms (dress) syndrome associated with sulfasalazine without eosinophilia. Sri Lanka Journal of Medicine, 28(1), pp.61–64. DOI: http://doi.org/10.4038/sljm.v28i1.111
Published on 27 Jun 2019.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus